Washington, Feb 8 : A recent study has found that two widely used HIV drugs, Abacavir and Didanosine, can increase the risk of heart attack or formation of blood clots in the heart.
In the Data Collection of Adverse effects of Anti-HIV Drugs Study (D:A:D), the scientists observed the side effects and incidence of heart attack among HIV-infected patients using Stavudine, Zidovudine, Lamivudine, Abacavir and Didanosine.
The findings revealed that Didanosine increased risk the risk of developing heart attacks by 49 percent while Abacavir increased risk the by 90 percent.
The effect of drug in patients with high underlying cardiovascular risk increased by a factor of 1.9 for a person on Abacavir, and 1.49 for a person on Didanosine.
The study showed that risk of heart attack is removed once patients stop taking the drugs. However, the scientists recommended that HIV patients should not stop taking Abacavir or Didanosine before consulting their doctor.